Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


drug interaction
Aug 31, 2001

i won't go into the whole drawn out story, but i'm suffering from muscle spasticity and my neurologist wants to try botox injections. he says there is no contradiction with my hiv meds or risk of injection for an hiv+person. i'm on sustiva and combivir, my vl is undetectable, my t-cells are 250. do you know of any risk?

Response from Dr. Pavia

Two questions here, that I can see. One is the question of whether sustiva would interfere with the dosing of botox. It is great that you know to check out any new med when you are on an NNRTI or a protease inhibitor. In this case, I am not aware of a metabolic interaction, since botulinum toxin (botox) is not thought to be broken down through the cytochrome system in the liver.

I see a second question in there. Is there any risk of complications from injections of botulism toxin, one of the deadliest poisons known? As my daughter would say, "Well, duhhh" (See why they call it botox instead of botulinum toxin?). The answer is more complicated. In the hands of an experienced specialist, the results have been good and it has generally been very safe, but there is a long, long list of potential side effects. There is a long list of things that can go wrong if you get an overdose or it goes into a vein. None of these are likely, but you need to know about them.

Read some more about botox and ask your neurologists a lot of questions. It could well be a very good idea for you, but be informed, which is obviously what you are setting out to do.

Good luck

ATP



Previous
Re: Comments regard article
Next
HEP B and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement